The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.
An 80-year-old man presents to the emergency department with gross hematuria and progressively developing urinary hesitancy. He reports that the hematuria began the previous night. When he woke up the next morning, he had difficulty in starting his urine stream. This prompted him to seek medical attention in the emergency department. The patient does not recall any dysuria, urinary incontinence, recent trauma, or muscle pain. He states that his urinary hesitancy is worsening over time and that it is becoming difficult to empty his bladder.
His past medical history is significant for hypertension, coronary artery disease, dyslipidemia, type 2 diabetes, and benign prostatic hyperplasia. He underwent percutaneous coronary intervention with stent placement and is receiving dual antiplatelet therapy with aspirin and clopidogrel.
A transurethral resection of the prostate (TURP) was performed 2 weeks ago by a urologist. The patient states that the operation went well and that he was discharged home with a Foley catheter. The catheter was removed 2 days after the operation. No hematuria or urinary hesitancy was reported at that time. Clopidogrel and aspirin, which had been discontinued 2 days before the procedure, were restarted the day after TURP was performed.
The patient has a 10–pack-year smoking history; however, he quit 26 years ago. He drinks socially but has not consumed any alcohol since the TURP procedure. He is not currently sexually active and has never been diagnosed with or treated for a sexually transmitted infection.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Urination Problems After Procedure in a Man Treated for BPH - Medscape - Apr 01, 2022.